Pennsylvania, 2019

Damaging Winds in Pennsylvania, July 19, 2019

July 19, 2019 · NWS BGM · 5 events in 1 county or zone

A mesoscale convective system moved through portions of the Northeastern Pennsylvania during the afternoon and early evening of the 19th. This sparked a few severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A mesoscale convective system moved through portions of the Northeastern Pennsylvania during the afternoon and early evening of the 19th. This sparked a few severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 19, 2:34 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 19, 2:34 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
334 PM EDT Fri Jul 19 2019

.SYNOPSIS...
A hot and humid airmass continues today and Saturday across the
region with dangerous heat index values. Most of the area will
see a chance of thunderstorms through the weekend as several
disturbances pass through. Conditions will remain quite warm
and humid Sunday although not as hot, with cooler air expected
Monday onward.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
330 pm update...

A Severe Thunderstorms Watch is in effect for all of central NY
and portions of ne PA until 10 pm this evening.

Main concerns in the near term remain focused on the scattered
thunderstorms...some possibly severe...expected to develop and
move in from the west this afternoon and evening along and ahead
of an advancing mesoscale convective system...and also the
continued threat of very hot and humid conditions today and
Saturday. There is also the potential for some afternoon/evening
convection Saturday, but the threat for severe weather appears
limited.

A broad, large dome of high pressure continues to build newd
into the ern Great Lakes and Northeast today with temperatures
climbing into the upper 80s and lower 90s, with dew points in
the mid to upper 70s making it feel like upper 90s to around 110
deg. An Excessive Heat Warning remains in effect through
tomorrow with the very warm and humid air mass remaining in
place into the weekend. Conditions tomorrow will be slightly
warmer with heat index values above 105 deg for a number of
locations...especially the populated valley locations and across
the lake plain south of Lake Ontario.

The amount of heat and humidity this afternoon has allowed the
atmosphere to become very unstable with ML CAPE values above
3000 J/kg. A very persistent MCV that rolled across srn Ontario
earlier today has maintained strength moving east along a fairly
strong stability gradient...and is now starting to tap directly
into the unstable boundary layer into far wrn NY as a strong
line of convection. However, out ahead of the convective system
a broad area of scattered convection has formed with not very
much organization to the individual cells. A lack of shear and
steering flow should allow the lead convection to persist, but
have a hard time becoming severe. The arrival of the MCV, or
what's left of it, later this evening may have enough storm
induced shear to ramp the convective intensity back up again.
The main threat will likely be damaging winds, but some large
hail cannot completely be ruled out.

The threat for heavy rain may tick up again this evening as
soundings become favorable for heavy downpours. Slow-moving
storm cells and plenty of moisture...PWATs 2-2.5 inches...with
tall skinny CAPE profiles could lead to a threat of localized
flash flooding. Some areas may see rainfall rates 1-2 inches per
hour. WPC has upgraded portions of the Finger Lakes and the
central srn tier to a slight risk for Excessive Rainfall.

The MCV should dissipate close to or just after midnight as it
tracks to the south and se into ne PA. Weather conditions should
become relatively quiet late tonight and into Saturday morning,
but with another round of showers and storms filling back in by
the late morning, and even more so by the afternoon as the
boundary layer destabilizes. Shear remains weak, but with an
abundance of deep moisture and a strong amt of sfc based CAPE,
the possibility of scattered thunderstorms returns. The fact
that there is no MCV or primary forcing mechanism should limit
the threat for severe weather.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
230 pm update...

A cold front pushes through the region from NW to SE on Sunday.
However, heat index values will still come close to excessive
heat criteria across at least the southern half of the forecast
area depending on the timing of the front. Slightly cooler air
works its way into the region behind the front Sunday night,
with overnight lows dipping into the low to mid 60s with the
only exception being NE PA, where lows may still be in the upper
60s to low 70s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
230 PM Update...The biggest change to the forecast will be due
to model guidance now in good agreement of another front/upper
trough pushing through the region Monday into Tuesday, so have
increased PoP this period. High pressure will then push in
behind this next system and a cool/dry airmass should persist
through the remainder of the period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A very unstable air mass is developing this afternoon which when
combined with an incoming convective complex over srn Ontario, will
eventually lead to scattered thunderstorms...generally between
22-04Z across the NY terminals. Confidence is still not high
enough to include TS in the KAVP forecast at this time. Later
tonight after the thunderstorms, may see a brief period of MVFR
cigs and/or vsbys due to low clouds and fog where rain develops
today...but with conditions returning to VFR after 14Z Sat
morning.

Will likely be updating TAFs for timing as the TS approach the
area later today. Expect SW winds 5-10 knots during the day with
erratic gusts near any storm cells.

Outlook...

Saturday through Saturday night...Weak passing disturbances
will chances for showers and storms yet it will be VFR most of
the time.

Sunday through midday Monday...Better chances for scattered
showers and thunderstorms and associated restrictions as a
frontal boundary slowly moves through the region.

Late Monday through Wednesday...Mainly VFR other than potential
valley fog pre-dawn Tuesday especially KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT Saturday for PAZ038>040-
     043-044-047-048-072.
NY...Excessive Heat Warning until 8 PM EDT Saturday for NYZ015>018-
     022>025-036-037-044-045-055-056-062.
     Heat Advisory until 8 PM EDT Saturday for NYZ009-046-057.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...MPK/MWG
LONG TERM...MPK/MWG
AVIATION...BJT/MDP
Hazardous weather outlook, Jul 19, 1:48 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
248 PM EDT Fri Jul 19 2019

NYZ015>018-036-037-044-045-201900-
Yates-Seneca-Southern Cayuga-Onondaga-Madison-Southern Oneida-
Cortland-Chenango-
248 PM EDT Fri Jul 19 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...
...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ062-201900-
Sullivan-
248 PM EDT Fri Jul 19 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ009-046-057-201900-
Northern Oneida-Otsego-Delaware-
248 PM EDT Fri Jul 19 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

PAZ040-043-044-047-048-072-201900-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
248 PM EDT Fri Jul 19 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ022>025-055-056-PAZ038-039-201900-
Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford-Susquehanna-
248 PM EDT Fri Jul 19 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...
...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 19, 2:40 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
340 PM EDT Fri Jul 19 2019

NYZ018-192015-
Onondaga NY-
340 PM EDT Fri Jul 19 2019

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN ONONDAGA COUNTY
UNTIL 415 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainville, or 7 miles west of Baldwinsville, moving east at 30 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, Lysander, Van Buren, Baldwinsville,
North Syracuse, Solvay and East Syracuse.

LAT...LON 4322 7609 4320 7608 4320 7604 4294 7612
      4304 7649 4311 7649 4311 7647 4314 7648
      4323 7647 4323 7630 4320 7627 4324 7626
      4320 7622 4322 7620 4324 7621 4324 7616
TIME...MOT...LOC 1939Z 284DEG 25KT 4313 7648

RRM

The radar

The Binghamton radar (KBGM), 77 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
July 19, 2:58 PM EST
Where
Bradford County, 1.24 mi NE of Columbia Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.840, -76.780

Strong thunderstorm winds brought down a tree on Springfield Road near Garnert Road.

Thunderstorm Wind, Bradford

When
July 19, 3:10 PM EST
Where
Bradford County, 1.03 mi E of South Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.000, -76.510

Strong thunderstorm winds brought down a tree on Wildwood Drive.

Thunderstorm Wind, Bradford

When
July 19, 4:59 PM EST
Where
Bradford County, 2.48 mi NE of Marshview
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.690, -76.340

Strong thunderstorm winds brought down trees along Kerrick Road in Asylum Township.

Thunderstorm Wind, Bradford

When
July 19, 5:12 PM EST
Where
Bradford County, Granville Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.720, -76.700

Strong thunderstorm winds brought down trees along Route 514 in Granville Township.

Thunderstorm Wind, Bradford

When
July 19, 5:48 PM EST
Where
Bradford County, 0.52 mi W of New Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.600, -76.440

Strong thunderstorm winds brought down trees along Wyalusing New Albany Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841395, 841398, 841403, 841410, 841415.